Dry Eyes and Computer Vision Syndrome
Q: I did most of my Christmas shopping online this year and the extra computer
time, on top of my desk job, has left my eyes irritated and red. Eye drops help,
but the longer I use them, the more often I have to use them. I know it's
possible to get addicted, and I think that's what's happened. How
can I break the habit and get relief?
Dr. Donnica: Computer eyestrain is such a common office-related health
complaint that it even has a name: computer vision syndrome (CVS). There are several
steps you can take to prevent and reduce CVS, but using eye drops isn't
one of the recommendations. As you have seen, eye drops (especially those which
contain antihistamines) may help initially, but prolonged use can lead to a rebound
effect. The best way to break the habit of using these drops is to switch to plain,
unmedicated eyewashes ("artificial tears").
Get an annual computer eye exam, which is recommended by the National Institute
of Occupational Safety and Health (NIOSH) for computer workers. Make sure your
workstation is healthy too. Give it a check-up to reduce all potential pit-falls
that may aggravate eyestrain. Have your computer checked for optimal screen
resolution; use proper lighting; minimize glare; and adjust the brightness of
your computer screen. Avoid screen staring: Eliminate that deer-in-the-headlights
focusing by blinking more often. This rewets your eyes naturally to avoid dryness
One exercise that may help: Every 30 minutes, blink 10 times by closing your
eyes very slowly as if falling asleep. Another exercise that may help: Every
30 minutes, look away from your screen and focus for 5-10 seconds on a distant
object. Or skip the exercises and just take frequent breaks (NIOSH recommends
a 10-minute break per hour). This doesn't have to be a coffee break, just
ten-minutes away from the computer screen (a good time to catch up on filing
or paperwork). Since office buildings may have excessively dry environments,
a humidifier in your work area may also help.
Created: 12/3/2005  - Donnica Moore, M.D.